Texas, 2004

Tornadoes and Flash Flooding in Texas, April 23, 2004

April 23, 2004 · NWS SJT · 34 events in 11 counties and zones

A strong upper level storm system in combination with the dryline resulted in several severe thunderstorms over much of the Big Country and western Concho Valley. Initially, the storms were supercells and produced a few tornadoes in Haskell County.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$955,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A strong upper level storm system in combination with the dryline resulted in several severe thunderstorms over much of the Big Country and western Concho Valley. Initially, the storms were supercells and produced a few tornadoes in Haskell County. The storms quickly transitioned into linear storms, some of which tracked over the same general areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 23, 12:08 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 23, 12:08 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
108 PM CDT FRI APR 23 2004

.SHORT TERM...BRIEF AS WILL BE GOING INTO SEVERE WEATHER OPERATIONS
SHORTLY WITH DRYLINE STORMS FIRING UP ALREADY. BIGGEST THREAT FOR
SEVERE WEATHER WILL BE FROM SAN ANGELO NORTHEAST TO BAIRD. AS THE
COLD FRONT PROGRESSES TO THE SOUTH...ANTICIPATE THAT THE ACTIVITY
WILL BECOME MORE OF A HEAVY RAIN EVENT IN THE LATE EVENING INTO THE
OVERNIGHT. STILL ANTICIPATE POST FRONTAL ACTIVITY TO CONTINUE
THROUGH TOMORROW INTO EARLY TOMORROW NIGHT. STILL WILL BE FAIRLY
COOL TOMORROW WITH CLOUDS AND PRECIP. ALREADY UNDER A TORNADO WATCH
TIL 6 PM...AND WILL CONTINUE TO WATCH THROUGH THE EVENING. THINKING
NOW IS THAT THE BEST SEVERE WEATHER THREAT WILL BE FROM 3 TO 9 PM.

&&

.LONG TERM...
DID NOT MAKE MUCH CHANGE TO THE EXTENDED FORECAST TODAY. DID LOWER
POPS FOR MUCH OF THE PERIOD IN THE EXTENDED AND IT DID RECONFIGURE
THE MENTIONABLE POPS A LITTLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     58  68  56  73 /  80  70  40   0
SAN ANGELO  60  70  57  75 /  80  70  40  10
JUNCTION    65  73  60  74 /  80  80  50  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 6 PM FOR ALL
BUT THE SOUTHERN SIX COUNTIES.
.

&&

27/BRAZZELL
Hazardous weather outlook, Apr 23, 12:05 PM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
105 PM CDT FRI APR 23 2004

SPOTTER ACTIVATION WILL BE LIKELY.
TXZ049-054-064>066-071>073-098-099-113-114-127-128-139-140-154-155-
241800-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-FISHER TX-
HASKELL TX-IRION TX-JONES TX-MCCULLOCH TX-NOLAN TX-RUNNELS TX-
SAN SABA TX-SHACKELFORD TX-STERLING TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
105 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
A TORNADO WATCH IS IN EFFECT UNTIL 6 PM.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS NORTH OF A LINE FROM
SAN ANGELO TO BROWNWOOD THIS AFTERNOON THROUGH THIS EVENING. AS A
SLOW MOVING COLD FRONT WILL INTERACTS WITH AN ACTIVE
DRYLINE TO PRODUCE THUNDERSTORMS CAPABLE OF VERY LARGE
HAIL...DAMAGING WINDS TO 70 MPH...AND A FEW TORNADOES.

HAZARDOUS IS ANTICIPATED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS LIKELY THIS
AFTERNOON AND EVENING.

TXZ076>078-168>170-241800-
CROCKETT TX-KIMBLE TX-MASON TX-MENARD TX-SCHLEICHER TX-SUTTON TX-
105 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. AS A SLOW MOVING COLD FRONT INTERACTS WITH AN
ACTIVE DRYLINE TO PRODUCE THUNDERSTORMS CAPABLE OF VERY LARGE
HAIL...DAMAGING WINDS TO 70 MPH.

HAZARDOUS WEATHER IS POSSIBILE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS POSSIBLE THIS
AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 hail, 5 tornado, 5 flash flood, 1 lightning. Local standard time, as filed.

Hail, Haskell

When
April 23, 1:18 PM CST
Where
Haskell County, 4 mi W of Rule
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -99.967

Hail, Haskell

When
April 23, 1:33 PM CST
Where
Haskell County, Rule
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.183, -99.900

Tornado, Haskell

When
April 23, 1:49 PM CST
Where
Haskell County, 2 mi S of Haskell
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
BROADCAST MEDIA
Coordinates
33.133, -99.750

A spotter from a radio station reported a brief tornado just south of Haskell.

Tornado, Haskell

When
April 23, 1:54 PM CST to 2:00 PM CST
Where
Haskell County, 2 mi ESE of Haskell
Rating
F0
Path length
3 mi
Path width
80 yd
Reported by
STORM CHASER
Coordinates
33.150, -99.717

A storm chaser saw a multiple vortex tornado lasting several minutes move just south of highway 380.

Tornado, Haskell

When
April 23, 2:04 PM CST to 2:05 PM CST
Where
Haskell County, 4 mi E of Haskell
Rating
F0
Path length
0.3 mi
Path width
30 yd
Reported by
STORM CHASER
Coordinates
33.167, -99.683

A storm chaser reported another tornado with the same mesocyclone from the first tornadoes. He also noted that there was another meso forming just to the east of their location on highway 380.

Hail, Haskell

When
April 23, 2:05 PM CST
Where
Haskell County, 3 mi E of Haskell
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
33.167, -99.700

Hail, Haskell

When
April 23, 2:10 PM CST
Where
Haskell County, 5 mi E of Haskell
Measured
2.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
33.167, -99.667

Tornado, Haskell

When
April 23, 2:21 PM CST to 2:22 PM CST
Where
Haskell County, 2 mi WSW of Irby
Rating
F0
Path length
0.2 mi
Path width
30 yd
Reported by
STORM CHASER
Coordinates
33.150, -99.550

A storm chaser saw another tornado as a brief dust whirl underneath the cloud circulation. The tornado lasted less than one minute.

Tornado, Haskell

When
April 23, 2:24 PM CST to 2:27 PM CST
Where
Haskell County, 1 mi ENE of Irby
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
33.167, -99.500

A storm chaser saw another tornado moving from north to the south across highway 380 just to the east of Irby. The storm became outflow dominate. There were several reports of gustnadoes after this tornado. However, this is the last report of an actual tornado.

Hail, Throckmorton

When
April 23, 3:15 PM CST
Where
Throckmorton County, 10 mi WNW of Throckmorton
Measured
1.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
33.233, -99.350

Reported by cooperative observer.

Hail, Throckmorton

When
April 23, 3:35 PM CST
Where
Throckmorton County, 16 mi N of Throckmorton
Measured
0.88 in hail
Reported by
STORM CHASER
Coordinates
33.417, -99.183

Hail, Nolan

When
April 23, 3:53 PM CST
Where
Nolan County, Sweetwater
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.467, -100.400

Hail, Fisher

When
April 23, 4:25 PM CST
Where
Fisher County, 7 mi S of Roby
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.650, -100.383

Hail, Jones

When
April 23, 4:48 PM CST
Where
Jones County, 5 mi E of Noodle
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.600, -99.967

Hail, Nolan

When
April 23, 4:49 PM CST
Where
Nolan County, Sweetwater
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.467, -100.400

Hail, Jones

When
April 23, 4:52 PM CST
Where
Jones County, Noodle
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.600, -100.050

Hail, Nolan

When
April 23, 4:52 PM CST
Where
Nolan County, 1 mi S of Sweetwater
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.450, -100.400

Hail, Nolan

When
April 23, 5:00 PM CST
Where
Nolan County, 3 mi S of Sweetwater
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
32.417, -100.400

Hail, Nolan

When
April 23, 5:00 PM CST
Where
Nolan County, 2 mi S of Sweetwater
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.433, -100.400

Flash Flood, Fisher

When
April 23, 5:00 PM CST to 7:00 PM CST
Where
Fisher County, 14 mi S of Roby
Reported by
LAW ENFORCEMENT
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

Water was flowing over state highway 70 for several hours after heavy rains.

Hail, Throckmorton

When
April 23, 5:09 PM CST
Where
Throckmorton County, Woodson
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.017, -99.050

Hail, Jones

When
April 23, 5:10 PM CST
Where
Jones County, Hawley
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
32.617, -99.833

Flash Flood, Nolan

When
April 23, 5:39 PM CST to 7:30 PM CST
Where
Nolan County, Sweetwater
Reported by
LAW ENFORCEMENT
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

Numerous roads in Sweetwater became inundated during heavy rains.

Hail, Shackelford

When
April 23, 5:55 PM CST
Where
Shackelford County, 5 mi N of Albany
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.800, -99.300

Hail, Shackelford

When
April 23, 6:12 PM CST
Where
Shackelford County, Albany
Measured
2 in hail
Property damage
$800,000
Reported by
LAW ENFORCEMENT
Coordinates
32.733, -99.300

Large hail damaged roofs and cars in Albany.

Flash Flood, Shackelford

When
April 23, 6:15 PM CST to 11:00 PM CST
Where
Shackelford County, Northwest Portion
Reported by
OFFICIAL NWS OBS.
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

Very heavy rains caused significant flooding over the northwestern portions of Shackelford county. Most of the Nail Ranch was flooded with the Foyle creek running out of its banks.

Hail, Shackelford

When
April 23, 6:22 PM CST
Where
Shackelford County, 6 mi SW of Albany
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.667, -99.367

Flash Flood, Taylor

When
April 23, 7:10 PM CST to 10:00 PM CST
Where
Taylor County, Abilene
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

Heavy rains over the city of Abilene caused severe street flooding that resulted in several road closures and water rescues.

Hail, Coke

When
April 23, 7:57 PM CST
Where
Coke County, 1 mi N of Bronte
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
31.900, -100.300

Lightning, Taylor

When
April 23, 8:01 PM CST
Where
Taylor County, Abilene
Property damage
$25,000
Reported by
BROADCAST MEDIA
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

Lightning caused a structure fire that resulted in damage.

Flash Flood, Callahan

When
April 23, 8:17 PM CST to 11:00 PM CST
Where
Callahan County, Clyde
Property damage
$100,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

Heavy rains from thunderstorms, in the city of Clyde, resulted in flooding throughout the city. Water also entered a few homes in Clyde.

Hail, Runnels

When
April 23, 8:35 PM CST
Where
Runnels County, 5 mi W of Winters
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.967, -100.033

Hail, Tom Green

When
April 23, 9:15 PM CST
Where
Tom Green County, Carlsbad
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
31.600, -100.633

Hail, Tom Green

When
April 23, 9:24 PM CST
Where
Tom Green County, 11 mi N of San Angelo
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
31.633, -100.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392631, 5392632, 5392633, 5392634, 5392637, 5392635, 5392636, 5392638, 5392639, 5392630, 5392640, 5392641, 5392642, 5392644, 5392645, 5392643, 5392646, 5392647, 5392648, 5392649, 5392650, 5392651, 5392652, 5392653, 5392654, 5392727, 5392728, 5392729, 5392730, 5392731, 5392732, 5392733, 5392734, 5392735.